Vermont, 2011

Winter Weather in Vermont, February 7 to 8, 2011

February 7 to 8, 2011 · NWS BTV · 16 events in 16 counties and zones

A weak surface low across the Great Lakes moved across New York and New England on the night of February 7th and morning of February 8th. At the same time, a coastal low that originated in the lower Mississippi, moved well southeast of Cape Cod.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak surface low across the Great Lakes moved across New York and New England on the night of February 7th and morning of February 8th. At the same time, a coastal low that originated in the lower Mississippi, moved well southeast of Cape Cod.

Snow overspread the region during the late evening of February 7th and tapered off during the midday hours of February 8th. Snowfall amounts across Vermont were generally 4 to 7 inches with locally 8 inches along some communities immediately along the western slopes of the Green Mountains like Lincoln, Underhill and Jericho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 7, 7:14 PM EST, 46 minutes earlier.

Area forecast discussion, Feb 7, 7:14 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
714 PM EST MON FEB 7 2011

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL MOVE INTO THE REGION OVERNIGHT AND
INTO TUESDAY...BRINGING MORE SNOW TO THE NORTH COUNTRY. A WEAK
RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION TUESDAY NIGHT.
AN ARCTIC COLD FRONT WILL MOVE INTO THE REGION ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 439 PM EST MONDAY...A SHARP UPPER TROUGH WILL MOVE
SOUTHEAST FROM THE WESTERN GREAT LAKES TONIGHT AND WILL MOVE
THROUGH THE REGION ON TUESDAY. THIS TROUGH IS HELPING TO PULL
MOISTURE NORTHEAST FROM THE OHIO AND TENNESSEE VALLEYS AS
EVIDENCED FROM THE SATELLITE LOOP HAVE EXTENDED THE WINTER WEATHER
ADVISORY TO THE SAINT LAWRENCE VALLEY IN NORTHERN NEW YORK.
EXPECTING 2 TO 4 INCHES OF SNOW OVERNIGHT...WITH SNOW CONTINUING
INTO TUESDAY MORNING. HAVE USED NAM MOS GUIDANCE FOR OVERNIGHT MIN
TEMPERATURES...AS GFS MOS GUIDANCE LOOKS TOO COLD WITH MIN
TEMPERATURES OVERNIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 439 PM EST MONDAY...HAVE GONE WITH CATEGORICAL POPS FOR
SNOW TUESDAY MORNING...BEFORE GRADUALLY TAPERING OFF TO SNOW
SHOWERS TUESDAY AFTERNOON. EXPECTING A STORM TOTAL SNOW
ACCUMULATION OF 4 TO 6 INCHES...WITH SOME LOCALLY HIGHER AMOUNTS
POSSIBLE OVER THE ADIRONDACKS AND GREEN MOUNTAINS. EXPECTING MAX
TEMPERATURES FOR TUESDAY WILL OCCUR EARLY IN THE MORNING...AND
THEN FALL DURING THE DAY AS GUSTY NORTHWEST WINDS DEVELOP ACROSS
THE REGION. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD INTO THE
REGION TUESDAY NIGHT. AN ARCTIC COLD FRONT WILL MOVE SOUTH FROM
CANADA ON WEDNESDAY... WITH A CHANCE OR SLIGHT CHANCE OF SNOW
SHOWERS WEDNESDAY INTO EARLY WEDNESDAY NIGHT. MODEL GUIDANCE
SHOWING A LAKE EFFECT SNOW BAND WILL MOVE OFF OF LAKE ONTARIO ON
WEDNESDAY AND ACROSS THE TUG HILL PLATEAU EAST OF LAKE ONTARIO.
BTV 4KM MODEL RUN SUGGESTS MOST OF THIS BAND WILL REMAIN SOUTH OF
THE FORECAST AREA ON WEDNESDAY.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 300 PM EST MONDAY...NO HUGE CHANGES IN THE LONG TERM PERIOD.
IN GENERAL IT APPEARS THAT A FEW MINOR SYSTEMS WILL IMPACT THE
REGION THROUGH THE TIMEFRAME, ALTHOUGH CONFIDENCE IN SPECIFIC
DETAILS AND TIMING IS ONLY LOW TO MODERATE.

HERES THE DAY-BY-DAY BREAKDOWN:

THURSDAY
LOOKS TO BE GENERALLY QUIET AND DRY, ALTHOUGH TEMPERATURES WILL BE
BELOW NORMAL. A MINI-RIDGE OF HIGH PRESSURE WILL START OUT
OVERHEAD AND SLIDE EAST DURING THE DAY. ON THE BACKSIDE OF THE
HIGH, WEST/SOUTHWEST WINDS WILL RESULT IN SOME WEAK WARM AIR
ADVECTION, ESPECIALLY ACROSS THE SAINT LAWRENCE VALLEY REGION.
COULD SEE SOME LIGHT SNOW SHOWERS OUT THERE, SO THREW IN SOME
15-25% POPS OUT IN THAT AREA. STUCK WITH A MIX OF GUIDANCE FOR
TEMPERATURES. LOTS OF TEENS FOR HIGHS.

THURSDAY NIGHT WILL STILL BE QUIET. A BIT HARD TO JUDGE HOW MUCH
WE'LL SEE IN THE WAY OF CLOUDS AS MODELS DO INDICATE ENOUGH
MOISTURE AROUND FOR MOSTLY CLOUDY SKIES. THOSE CLOUDS WILL PLAY A
BIG ROLE IN HOW COLD IT WILL GET. THINK LOTS OF -5 TO +5
TEMPERATURES, THOUGH SOME LOWS BELOW -10F ARE POSSIBLE, ESPECIALLY
IF THINGS CLEAR OUT.

FRIDAY
SOUTHWEST FLOW GETS BETTER ESTABLISHED AS HIGH PRESSURE IS
CENTERED TO OUR SOUTH, SO TEMPERATURES SHOULD MODERATE. LOOKING FOR
TEMPERATURES ABOUT 10 DEGREES WARMER THAN ON THURSDAY. STILL
LOOKING DRY.

SATURDAY
DIFFERENCES IN THE DETAILS REALLY START TO SHOW BETWEEN LONG RANGE
GUIDANCE. GFS IS MORE AGRESSIVE IN SLIDING A SYSTEM BY TO OUR
NORTH EARLY SATURDAY BRINGING A ROUND OF LIGHT SNOWS WITH MINOR
ACCUMULATIONS FROM LATE FRIDAY NIGHT INTO SATURDAY AFTERNOON. THE
12Z EURO IS A BIT SLOWER, AND HAS LESS MOISTURE SO NOT MUCH MORE
THAN A DUSTING. AT THIS POINT, PLAYED IT CONSERVATIVE ON POPS
(ONLY 30-40%) AND LEANED A LITTLE CLOSER TO THE TIMING OF THE
EURO. STUCK WITH GUIDANCE MIX FOR TEMPERATURES WHICH WILL BE FOR A
CONTINUED MODERATION WITH ANOTHER 5-8F WARMING.

SUNDAY
DIFFERENCES BETWEEN THE MODELS GROW. THE 12Z GFS HAS A FAST MOVING
BUT SOMEWHAT POTENT LOW PRESSURE TREK RIGHT ACROSS THE REGION
DURING SUNDAY. HOWEVER, THIS SOLUTION IS NOT SUPPORTED BY THE 12Z
GFS ENSEMBLES WHICH ARE SIMILAR TO THE EURO. THAT SOLUTION IS FOR
A LOW TREKKING ACROSS MUCH FARTHER NORTH LATER ON SUNDAY. SO AGAIN
PLAYED IT CONSERVATIVE ON THE POPS (20-30%) WITH THE HIGHER
CHANCES IN THE NORTH. TEMPERATURES GET A LITTLE QUESTIONABLE AS
WELL. SOME GUIDANCE IS SUGGESTING TEMPERATURES WILL GET ABOVE
FREEZING FOR MUCH OF THE REGION, WHILE OTHERS AREN'T SO WARM.
STUCK CLOSE TO CLIMO AT THIS POINT, WITH TEMPERATURES IN THE UPPER
20S. IF I BUST THIS TEMPERATURE FORECAST, I'LL BE ON THE LOW SIDE.

MONDAY
AT THIS POINT, ITS LOOKING RATHER MILD MONDAY -- BUT THIS IS
ASSUMING THAT ANOTHER STORM SYSTEM WILL BE MOVING INTO THE GREAT
LAKES REGION STRENGTHENING THAT WARMER SOUTHWEST FLOW.  THE EURO
WANTS TO PUSH TEMPERATURES INTO THE 40S, BUT I'M NOT QUITE READY
TO BUY THAT. CERTAINLY MID TO UPPER 30S, ESPECAILLY IN LOWER
ELEVATIONS. ALTHOUGH CONFIDENCE IS NOT ALL THAT HIGH THIS FAR OUT,
ITS LOOKING LIKE MONDAY WILL BE DRY EVEN IF THERE ARE QUITE A BIT
OF CLOUDS OUT THERE.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
THROUGH 00Z WEDNESDAY...VFR/MVFR CONDITIONS WILL DROP OVERNGT AS
SNOW DEVELOPS OVER AREA. EXPECTING CEILINGS TO LWR TO MAINLY IFR
AND VSBY 3SM OR LESS THRU 12Z TUESDAY...THEN BECM MAINLY MVFR IN
LGT -SW(CEILINGS BKN020-030...VSBY 3-5SM). WINDS SSW 5-10KTS SHIFTING
TO NW 5-15KTS WITH SOME GUSTS TO NEAR 25KTS AS BOUNDARY PUSHES
THRU AREA.

OUTLOOK 00Z WEDNESDAY THROUGH SATURDAY...
00Z WED-12Z WED...MVFR WITH SCATTERED MOUNTAIN SNOW SHOWERS
12Z WED-12Z THU...VFR SOUTH, WITH MVFR/IFR NORTH IN SCATTERED SNOW SHOWERS
12Z THU-00Z SAT...PRIMARILY VFR, THOUGH CANT RULE OUT A STRAY SNOW SHOWER.
00Z SAT-00Z SUN...TRENDING IFR WITH LIGHT SNOWS.

&&

.EQUIPMENT...
AS OF 439 PM EST MONDAY...THE NOAA WEATHER RADIO STATION WWG-50
ON A FREQUENCY OF 162.425 MEGAHERTZ LOCATED ATOP BURKE MOUNTAIN IN
NORTHEAST VERMONT IS OFF THE AIR AT THIS TIME DUE TO A TELEPHONE
LINE ISSUE. NO ESTIMATE IS AVAILABLE AT THIS TIME AS TO WHEN IT
WILL BE RESTORED TO SERVICE.

THE VISIBILITY SENSOR AT THE AUTOMATED SURFACE OBSERVING SYSTEM (ASOS)
AT THE ADIRONDACK REGIONAL AIRPORT IN SARANAC LAKE (KSLK) NEW YORK
IS OUT OF SERVICE THROUGH TUESDAY. A PART IS ON ORDER TO REPAIR
THIS SENSOR. THIS PART IS SCHEDULED TO ARRIVE ON TUESDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY UNTIL 11 AM EST TUESDAY FOR VTZ001>012-
     016>019.
NY...WINTER WEATHER ADVISORY UNTIL 11 AM EST TUESDAY FOR NYZ026>031-
     034-035-087.

&&

SYNOPSIS...JMG
NEAR TERM...JMG/WGH
SHORT TERM...JMG
LONG TERM...NASH
AVIATION...JN/NASH
EQUIPMENT...
Hazardous weather outlook, Feb 7, 3:54 PM EST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
354 PM EST MON FEB 7 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-082100-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
354 PM EST MON FEB 7 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TONIGHT AND TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY.

THE COMBINATION OF COLD TEMPERATURES AND WINDS OF 10 TO 20 MPH
WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES OF 15 TO 25 BELOW
ZERO, PRIMARILY TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. THOSE
WHO WILL BE PLANNING OUTDOOR ACTIVITIES WILL NEED TO DRESS
PROPERLY TO AVOID THE DANGER OF FROSTBITE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NASH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather. Local standard time, as filed.

Winter Weather, Grand Isle

When
February 7, 8:00 PM EST to February 8, 11:00 AM EST
Where
Grand Isle forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Winter Weather, Western Addison

When
February 7, 8:00 PM EST to February 8, 11:00 AM EST
Where
Western Addison forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Weather, Western Franklin

When
February 7, 8:00 PM EST to February 8, 11:00 AM EST
Where
Western Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Weather, Western Rutland

When
February 7, 8:00 PM EST to February 8, 11:00 AM EST
Where
Western Rutland forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Weather, Western Chittenden

When
February 7, 8:00 PM EST to February 8, 11:00 AM EST
Where
Western Chittenden forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Weather, Eastern Addison

When
February 7, 8:00 PM EST to February 8, 11:00 AM EST
Where
Eastern Addison forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Weather, Eastern Chittenden

When
February 7, 8:00 PM EST to February 8, 12:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Weather, Eastern Franklin

When
February 7, 8:00 PM EST to February 8, 12:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Weather, Eastern Rutland

When
February 7, 8:00 PM EST to February 8, 11:00 AM EST
Where
Eastern Rutland forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Weather, Lamoille

When
February 7, 9:00 PM EST to February 8, 12:00 PM EST
Where
Lamoille forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
February 7, 9:00 PM EST to February 8, 12:00 PM EST
Where
Washington forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Winter Weather, Windsor

When
February 7, 9:00 PM EST to February 8, 11:00 AM EST
Where
Windsor forecast zone
Property damage
$5,000
Reported by
COOP Observer

Winter Weather, Orange

When
February 7, 9:00 PM EST to February 8, 11:00 AM EST
Where
Orange forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Winter Weather, Orleans

When
February 7, 9:00 PM EST to February 8, 1:00 PM EST
Where
Orleans forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Winter Weather, Caledonia

When
February 7, 10:00 PM EST to February 8, 1:00 PM EST
Where
Caledonia forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Winter Weather, Essex

When
February 7, 10:00 PM EST to February 8, 2:00 PM EST
Where
Essex forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279275, 279276, 279277, 279278, 279279, 279280, 279281, 279282, 279283, 279287, 279289, 279293, 279297, 279300, 279301, 279302.